Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|space915 - Sat Apr 12, 2008 9:40 am||
My husband is in his 40's and has become an emotionally angry person since starting effexor a year ago for problems related to work, depression, stress, and PTSD. He has become emotionally hurtful to me by not sharing feelings, information, love, affection, etc... He does not treat me with love and respect anymore. He walks in front of me and not by my side. He lies about the smallest things and believes his own lies. We have a child together and he is always worried about what kind of mood daddy is in, euphoric or angry. I know if he is happy and giddy for about an hour that a switch will flip and an emotional attack will soon follow. I can't convince my husband that he has become emotionally numb, angry, and cruel to me on effexor. He thinks he is fine and that its all me. I am always ready for his emotional attacks since he started effexor, so yes, I have put up a huge wall to protect myself emotionally. How can we get back to normal if he sees nothing wrong with his behavior? Whats wrong with him? Is it the effexor or has my husband become bipolar or something? I want to save my marriage and improve my life but my husband's anger is seriously holding our lives back and making it impossile for us to move forward.
|Dr. E. Seigle - Sun Apr 13, 2008 6:49 pm||
It must be very upsetting and distressing to feel treated in this way. I see two possibilities regarding your husband. It is possible that the Effexor has triggered a cycling bipolar state in which agitated moods of giddiness or irritability are part of the "manic" phase. This could explain behavior toward you that is mean, insensitive, agitated, or angry. If you've never seen this type of behavior in him before, this strengthens this possible explanation.
It also seems possible that your husbands behaviors stem from his depressive disorder, and occur in spite of the Effexor rather than because of it. Is it possible that his "mean" behavior might relate to some unstated anger that he has toward you or somebody else? It's also useful to know if other people have noticed this change in your husband.
I see a few options for you. You could ask your husband if you could meet along with him with his psychiatrist, in order to discuss this. Or, if he prefers, you could, with his permission, meet with him or talk on the phone alone. Write out your concerns and give a lot of examples so as to make them very descriptive and specific.
Finally, least preferable, but still an option, if your husband won't agree to it, would be to call his psychiatrist and tell him what you are seeing, or ask if you could meet with him, but understand that he can only hear your concerns, but will not be able to tell you about your husband due to confidentiality.
-Eliot Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.